Mississippi, 2008

Damaging Winds and Strong Wind in Mississippi, March 18 to 19, 2008

March 18 to 19, 2008 · NWS JAN · 18 events in 10 counties and zones

During the afternoon of March 18th, a strong area of low pressure developed across east Texas and lifted northeast into Arkansas. This deepening surface low increased the pressure gradient across the region and provided sustained winds between 30 and 35 mph with some gusts between 40 and 50 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$209,000
Crop damage
$200,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of March 18th, a strong area of low pressure developed across east Texas and lifted northeast into Arkansas. This deepening surface low increased the pressure gradient across the region and provided sustained winds between 30 and 35 mph with some gusts between 40 and 50 mph. These gradient winds caused sporadic damage across the parishes of northeast Louisiana and portions of central and southwest Mississippi. Scattered trees were blown down, some on power lines, which caused power outages. A couple trees fell on homes and two on vehicles which caused 2 injuries.

During the overnight and early morning hours of March 19th, the strong surface low and upper level disturbance helped push a cold front through the area. A line of thunderstorms developed along the front and brought scattered wind damage to portions of central and southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 12:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 18, 12:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT TUE MAR 18 2008

.UPDATE...MAY HAVE WAITED TOO LATE...BUT DECIDED TO UPDATE THE
FORECAST TO BACK OFF ON THE RAIN FOR THE AFTERNOON. ACTIVITY REMAINS
WELL WEST OF THE AREA AND WARM ADVECTION TYPE SHOWERS HAVE BEEN
LIMITED. OPTED TO LOWER POPS. TEMPS IN THE EAST WERE MUCH COOLER THAN
EXPECTED...SO LOWERED VALUES ABOUT 4 DEGREES. OTHERWISE THE FORECAST
WAS OK.

&&

.AVIATION...
DID NOT MAKE ANY BIG CHANGES TO THE FORECAST. CONTINUED THUNDERSTORMS
FOR GTR/MEI/HBG INTO 15Z FOR ANY LINGERING THUNDERSTORMS. EXPECTING
RAIN TO BE OVER THE AREA BY 18Z. SLOWED THE INTRODUCTION OF
THUNDERSTORMS ACROSS THE AREA ABOUT 3 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78  57  63  41 /  44 100  28   0
MERIDIAN      78  59  67  39 /  22 100  56   2
VICKSBURG     80  57  63  42 /  49 100  19   0
HATTIESBURG   79  59  69  41 /  23 100  49   1
NATCHEZ       80  57  64  40 /  48 100  15   0
GREENVILLE    77  54  59  42 /  50 100  27   0
GREENWOOD     78  56  61  39 /  49 100  38   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR MSZ030-031-033-
     038-039-045-046-051-052-056>058-064>066-072>074.

     LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
     FOR MSZ018-019-025>029-032-034>037-040>044-047>050-053>055-
     059>063.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ018-019-025>029-
     032-034>037-040>044-047>050-053>055-059>063.

LA...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
     FOR LAZ007>009-015-016-023>026.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LAZ007>009-015-016-
     023>026.

AR...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
     FOR ARZ074-075.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ARZ074-075.

&&

7
Hazardous weather outlook, Mar 18, 1:01 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT TUE MAR 18 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
201 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY
SEVERE THUNDERSTORMS WILL BE LIKELY FOR MUCH OF THE OUTLOOK AREA
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND TORNADOES BEING THE
PRIMARY RISKS. A SQUALL LINE WAS EXPECTED TO DEVELOP OVER EAST TEXAS
AND SWEEP ACROSS THE REGION TONIGHT. WIND GUSTS WITH THE LINE COULD
REACH 80 MPH OR MORE WITH BOWING LINE SEGMENTS. ISOLATED STORMS THAT
DEVELOP AHEAD OF THE SQUALL LINE COULD ALSO PRODUCE TORNADOES AND
DAMAGING WINDS AS THEY RACE NORTHEAST.

THE SQUALL LINE SHOULD MOVE THROUGH NORTHEAST LOUISIANA AND SOUTHEAST
ARKANSAS BETWEEN 8 AND 12 AM...WEST MISSISSIPPI BETWEEN 11 PM AND 2
AM...CENTRAL MISSISSIPPI FROM 1 AM TO 4 AM...AND EAST MISSISSIPPI
BETWEEN 3 AM AND 7 AM WEDNESDAY MORNING. THE LINE OF STORMS SHOULD BE
EXITING THE AREA AROUND SUNRISE. STAY TUNED FOR UPDATED
FORECASTS...WATCHES AND WARNINGS REGARDING THIS POTENTIAL SEVERE
WEATHER EVENT.

IN ADDITION TO SEVERE WEATHER...WINDY CONDITIONS WILL CONTINUE FOR
THE ENTIRE THROUGH TONIGHT. SOUTHERLY WINDS FROM 20 TO 30 MPH WITH
GUSTS TO 40 MPH ARE LIKELY IN THE WEST...WHILE WIND SPEEDS FROM 15 TO
25 MPH WITH GUSTS TO 35 MPH WILL PERSIST IN THE EAST. GUSTY WILL MAKE
DRIVING HAZARDOUS FOR HIGH PROFILE VEHICLES TRAVELING ALONG WEST TO
EAST ORIENTED ROADWAYS. ALSO WATER WILL BE ROUGH ON AREA LAKES. A
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT FOR AREAS WEST OF INTERSTATE
55...WITH A LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT UNTIL 7 AM. A
LAKE WIND ADVISORY WAS ALSO IN EFFECT UNTIL 7 AM FOR THE EASTERN
PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 102 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 strong wind. Local standard time, as filed.

Strong Wind, Sharkey

When
March 18, 2:00 PM CST
Where
Sharkey forecast zone
Measured
37 kt (43 mph) estimated gust
Crop damage
$200
Reported by
Park/Forest Service
Coordinates
32.880, -90.813 (the zone’s center; the record gives no point)

Strong gradient winds downed several trees in the Delta National Forest.

Strong Wind, Lincoln

When
March 18, 2:30 PM CST
Where
Lincoln forecast zone
Measured
38 kt (44 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.532, -90.454 (the zone’s center; the record gives no point)

Strong gradient winds blew down a tree on James Drive, just off Highway 550, a car drove into the downed tree causing injury to the driver.

Strong Wind, Leake

When
March 18, 4:00 PM CST
Where
Leake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

A few trees were blown down between Carthage and Madden from strong gradient winds.

Strong Wind, Adams

When
March 18, 4:30 PM CST
Where
Adams forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Measured 48 mph wind gusts at the Natchez-Adams County Airport. One large tree was down on a house in Natchez along with many large limbs down on power lines across the county.

Strong Wind, Copiah

When
March 18, 5:00 PM CST
Where
Copiah forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

A few trees were blown down, some on power lines, along Highway 28 in southwest Copiah County.

Strong Wind, Copiah

When
March 18, 6:30 PM CST
Where
Copiah forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

A few trees and power lines were taken down by strong gradient winds.

Strong Wind, Adams

When
March 18, 9:00 PM CST
Where
Adams forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

A large tree was blown down on a house in the Kingston Community. A portion of the house sustained major damage.

Thunderstorm Wind, Warren

When
March 18, 11:48 PM CST
Where
Warren County, 0.75 mi NW of Eagle Bend
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.527, -91.009

A metal shed was blown over and destroyed along with several large limbs blown down.

Thunderstorm Wind, Adams

When
March 19, 12:40 AM CST
Where
Adams County, Sibley
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.380, -91.400

Several trees were blown down with a few on power lines. Power was out most of the night around Sibley.

Thunderstorm Wind, Adams

When
March 19, 1:00 AM CST
Where
Adams County, Foster
Measured
55 kt (63 mph) estimated gust
Property damage
$33,000
Reported by
Emergency Manager
Coordinates
31.600, -91.330

A couple trees were blown down northeast of Natchez. One tree was on a house off Roosevelt Drive, just off Highway 61.

Thunderstorm Wind, Copiah

When
March 19, 2:00 AM CST to 2:05 AM CST
Where
Copiah County, 0.87 mi WNW of Barlow to 3.72 mi E of Meadows Store
Measured
74 kt (85 mph) estimated gust
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.824, -90.684

An area of significant tree damage occurred along Barlow Road and Warren Hood Road in the Copiah County Wildlife Management Area. Numerous trees were snapped and uprooted within the downburst.

Thunderstorm Wind, Jefferson

When
March 19, 2:03 AM CST
Where
Jefferson County, 3.6 mi NE of Union Church
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.710, -90.750

A large piece of tin was torn off a barn roof and a tree fell across a portion of Highway 28.

Thunderstorm Wind, Copiah

When
March 19, 2:10 AM CST
Where
Copiah County, 0.91 mi NE of Dentville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.960, -90.560

A few trees were blown down.

Thunderstorm Wind, Franklin

When
March 19, 2:12 AM CST
Where
Franklin County, 0.69 mi S of Bude
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.460, -90.850

A few trees were blown down off Highway 98 near Bude.

Thunderstorm Wind, Hinds

When
March 19, 2:33 AM CST
Where
Hinds County, 2.3 mi W of Coopers Wells
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.235, -90.409

A few trees were blown down.

Thunderstorm Wind, Copiah

When
March 19, 2:37 AM CST
Where
Copiah County, 2.18 mi WSW of Glancy
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
31.812, -90.536

A couple of trees were blown down across Barlow Road just west of Highway 28.

Thunderstorm Wind, Madison

When
March 19, 3:46 AM CST
Where
Madison County, 0.58 mi W of Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.780, -89.840

A couple trees were blown down, one fell on a power line which resulted in a minor fire.

Thunderstorm Wind, Leake

When
March 19, 4:14 AM CST to 4:15 AM CST
Where
Leake County, 0.69 mi S of Gill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.670, -89.530

A couple of trees were blown down off Highway 35.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90942, 90957, 90958, 90959, 90960, 90961, 90967, 90974, 90976, 90977, 90979, 90978, 90980, 90981, 90983, 90982, 90984, 90985.